A growing number of physicians may find patients questioning the safety of statins following the U.S. Food and Drug Administration's announcement Tuesday that it would require additional safety warnings on the labels of the cholesterol-lowering drugs.
Doctors have said that while the benefits of statins outweigh their potential harm, some patients are alarmed by the new announcement.
"This news will make the care of my patients more difficult and less effective," said Dr. Richard Honaker, a physician with the Family Medicine Associates of Texas in Carrollton.
Honaker said that he has already had a patient who has been reluctantly taking the statin drug Lipitor now tell him he will quit the medication after reading about the new warning labels.
"Some patients are always reading up on their medications on the Internet, and it seems like they only read the negative and not the positive," said Honaker. "It's going to be an uphill battle."
Statins -- more commonly known by the brand names Lipitor, Crestor and Zocor -- inhibit the enzyme that plays a big part in the liver's production of cholesterol.
The FDA now requires that statin labels include warnings about the rare but serious risk of liver damage, memory loss and confusion, and type 2 diabetes. Certain statins, known by the generic name lovastatin, can raise the risk of muscle weakness.
Many experts, including Honaker, said the side effects listed are rare and mild.
"There's gigantic data showing that you'll live longer and healthier," said Honaker.
The decision came following an internal meeting between the FDA's Office of Surveillance and Epidemiology and Office of New Drugs, according to Dr. Amy Egan, the FDA's deputy director of safety in the division of metabolism drug products.
Egan said most of the information reviewed, especially the effect of statins on memory loss, came from a small number anecdotal reports compiled over one year. She added that the warning for memory loss was more for serious cognitive problems than simple forgetfulness.
"We can't establish causality with statin therapy," said Egan, regarding the new warnings.
Also, most of the studies the division evaluated were short-term studies, suggesting that the long-term effects of statin therapy were unclear. Egan also said it had yet to be determined which statins and at what dose could increase the risk of the listed side effects.
However, many experts said they'd seen these effects in some of their patients. Although the need for liver-monitoring tests have also been removed from statin labels -- and instead replaced with recommendations to perform liver enzyme tests before starting statin therapy -- many experts said they still prescribed these tests for their patients.
"I disagree with the notion that you can stop checking for liver function test abnormalities," said Dr. Andrew Carroll, a physician at the Renaissance Medical Group in Phoenix.
Carroll said he saw high liver enzymes in about 5 percent of the patients to whom he prescribed statins, prompting him to recommend they stop taking the medication.
Still, many experts said the added labels should not deter patients from statins. Instead, they should report any side effects they experience to their physician.
"This information highlights the importance of being alert to any new symptom that occurs around the time that you have started any new medication, and making sure that we only recommend drugs where there is a chance of a substantial benefit since all drugs have risks," said Dr. Harlan Krumholz, a cardiologist and associate professor of medicine at Yale University School of Medicine.
But Honaker said that patients reporting side effects will be the best case scenario. For now, he says more patients may start to resist taking the medication or will quit completely.
"If I've heard something the first morning they came out with these warnings, in the next month, it'll be a landslide," said Honaker.